Antipsychotic drug linked to dangerous skin inflammation
The U.S. Food and Drug Administration (FDA) recently warned pharmaceutical giant Pfizer that its antipsychotic drug ziprasidone (Geodon) could trigger a potentially fatal skin reaction in users, according to news reports.
The condition, known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), could start as a rash and spread quickly. Other symptoms of DRESS include fever, swollen lymph nodes and dangerous organ inflammation.
FDA regulators investigated six cases that exhibited the symptoms of DRESS between 11 and 30 days after ziprasidone treatment began. No deaths were reported.
The drug is used to treat schizophrenia and bipolar disorder by reducing hallucinations, delusions and other psychotic behavior.
Pfizer has added the new warning information to the drug’s label in compliance with the FDA warning.
Sandra Hoban was on I Advance Senior Care / Long-Term Living’s editorial staff for 17 years. She is one of the country’s longest-serving senior care journalists. Before joining Long-Term Living, she was a member of the promotions department at Advanstar Communications. In addition to her editorial experience, Sandi has served past roles in print and broadcast advertising as a traffic and talent coordinator.